Alert archive / California / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Eureka, CA

December 24, 2018Mendocino County, California

NWS Eureka, CA issued this flash flood watch at Dec 24, 2018, 2:08 AM PST for Mendocino County, California. It took effect at Dec 24, 2018, 12:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2018, 2:08 AM PST (10:08 UTC)
In effect from
Dec 24, 2018, 12:00 PM PST
Expired
Dec 24, 2018, 5:43 PM PST
In force
6 hr
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2018-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2018-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS66 KEKA 241008
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
208 AM PST Mon Dec 24 2018

CAZ110-113-241815-
/O.NEW.KEKA.FF.A.0004.181224T2000Z-181225T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
208 AM PST Mon Dec 24 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON PST TODAY THROUGH THIS
AFTERNOON...

The National Weather Service in Eureka has issued a

* FLASH Flash Flood Watch for the Mendocino Complex Fire burn area
  in Mendocino County in northern California. 

* From Noon PST today through 6 PM this evening.

* Flash floods and debris flows will be a particular threat in the
  wildfire burn areas mentioned above. Thunderstorms accompanied
  with heavy rainfall at times are possible over the burn areas.

* Those traveling along Highway 20 in Mendocino County should be 
  alert for possible road problems due to flooding...rock...and 
  debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This could quickly become a dangerous situation. Hunters...
residents...and persons traveling within the burn area should 
remain alert and take action should heavy rain develop.

A flash flood watch for a burn area means that conditions may
develop that lead to flash floods...rockslides...and/or debris
flows.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
242 
WGUS66 KEKA 241623
FFAEKA

Flood Watch
National Weather Service Eureka CA
823 AM PST Mon Dec 24 2018


CAZ110-113-250030-
/O.CON.KEKA.FF.A.0004.181224T2000Z-181225T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
823 AM PST Mon Dec 24 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
PST THIS EVENING...

The National Weather Service in Eureka has issued a

* FLASH Flash Flood Watch for the Mendocino Complex Fire burn area
  in Mendocino County in northern California. 

* From Noon PST today through 6 PM this evening.

* Flash floods and debris flows will be a particular threat in the
  wildfire burn areas mentioned above. Thunderstorms with heavy
  rainfall are possible over the burn areas.

* Those traveling along Highway 20 in Mendocino County should be 
  alert for possible road problems due to flooding...rock...and 
  debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This could quickly become a dangerous situation. Hunters...
residents...and persons traveling within the burn area should 
remain alert and take action should heavy rain develop.

A flash flood watch for a burn area means that conditions may
develop that lead to flash floods...rockslides...and/or debris
flows.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
005 
WGUS66 KEKA 242133
FFAEKA

Flood Watch
National Weather Service Eureka CA
133 PM PST Mon Dec 24 2018

CAZ110-113-250200-
/O.CON.KEKA.FF.A.0004.000000T0000Z-181225T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
133 PM PST Mon Dec 24 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

The National Weather Service in Eureka has issued a

* FLASH Flash Flood Watch for the Mendocino Complex Fire burn area
  in Mendocino County in northern California. 

* Until 6 PM this evening.

* Flash floods and debris flows will be a particular threat in the
  wildfire burn areas mentioned above. Thunderstorms with heavy
  rainfall are possible over the burn areas.

* Those traveling along Highway 20 in Mendocino County should be 
  alert for possible road problems due to flooding...rock...and 
  debris flows. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This could quickly become a dangerous situation. Hunters...
residents...and persons traveling within the burn area should 
remain alert and take action should heavy rain develop.

A flash flood watch for a burn area means that conditions may
develop that lead to flash floods...rockslides...and/or debris
flows.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
326 
WGUS66 KEKA 250143
FFAEKA

Flood Watch
National Weather Service Eureka CA
543 PM PST Mon Dec 24 2018

CAZ110-113-250245-
/O.CAN.KEKA.FF.A.0004.000000T0000Z-181225T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
543 PM PST Mon Dec 24 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for the Mendocino Complex Fire burn area 
has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 2:45 PM PST, 11 hours 23 minutes earlier.

Area forecast discussion, Dec 23, 2:45 PM PST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
245 PM PST Sun Dec 23 2018

.SYNOPSIS...A weak front sweeping across the area from the northwest
to southeast is bringing a period light rain today. Monday
heavier rain, wind, and possible thunderstorms are expected.
Tuesday is expected to see dry weather, but some light rain and
snow is possible again Wednesday and Thursday.

&&

.DISCUSSION...A weak cold front moving through the area today
has brought some light rain to the area and will continue brining
light rain as it moves out of the area across Mendocino county
this evening. Rainfall amounts have been generally around a
quarter of an inch with some higher mountain values near half an
inch. Snow levels will continue to be generally around 5,000 to
6,000 feet. Winds of 15 to 25 mph are possible on some of the more
exposed ridges. Behind this front this afternoon and evening.
expect a general break in rain tonight, although a few lingering
showers are possible.

Monday a stronger system is expected to move through the area.
Confidence is finally improving on the timing and strength of
this system. In the morning a warm frontal boundary is expected
to bring a period of heavier rain and gusty winds to the area
mainly north of Mendocino county. The ridges of Humboldt, and Del
Norte counties are expected to see southerly winds with gusts
locally up to 40 mph midday. Monday afternoon the main low
pressure system is expected to move through the area bringing a
fairly strong vort max over head. This generates quite a bit of
instability. The NAM continues to show sufficient cape along the
coast for convection. With mid Level lapse rates over 7C/km, bulk
shear around 35 kt and the strong dynamics of an upper level
trough and associated jet streak overhead this could produce some
strong thunderstorms along the coast.

Monday evening this low moves onshore and strong northerly winds
build into the waters quickly. 925 MB winds of 40 to 50 kt spread
across the waters. This is directly behind the surface low and
some of these low level winds could be brought to the surface. See
the marine discussion below for details. Also, the atmosphere is
still fairly unstable at this point. Any showers could also help
to bring these stronger winds down to the surface.

High pressure is expected to build into the area on Tuesday and
showers will come to an end quickly in the morning. The breezy
northerly winds are expected to help clear skies and mix out any
valley fog that forms. Tuesday night models are in decent
agreement on clouds starting increase once again as the next front
approaches the area. This is a fairly weak system riding over the
top of the ridge and should only bring light rain and snow to the
area Wednesday. Snow levels will be fairly low with this system.
The current forecast has the levels around 3,500 feet and lowering
with time to around 2500 feet. The airmass with this system is
colder than we have been seeing lately and if there is some cold
air trapped in the interior valleys snow levels could end up
locally lower. Any snow amounts should be fairly light. The 12Z
GFS is still showing these showers lingering into Thursday. Most
of the precip with these systems looks to be north of Highway 36.

Friday and Saturday high pressure is expected to build into the
area. This looks to be a pretty cold airmass and the area may see
some of the coldest temperatures of the season. The inland valley
low temperatures may be moderated somewhat initially as there
will likely be some valley clouds. However, these will also keep
afternoon temperatures cooler. MKK/MKN

&&

.AVIATION...Showers tapered off early this morning over the northern
part of the area. Scattered showers will continue through this
evening south of Cape Mendocino, with some vicinity showers likely
for KUKI. Mostly VFR to MVFR conditions are still expected across
all terminals through tonight. Gusty conditions will develop along
the coast by mid-morning tomorrow, along with another chance of
showers in the vicinity of coastal terminals.

&&

.MARINE...Another west to northwest swell began to move through
waters early this morning and peaked early this afternoon. Seas will
slowly come down through Monday morning before beginning to ramp
back up as another system approaches the area. In the wake of the
approaching system, gusty west to northwest winds will develop over
the outer waters by Monday evening and spread eastward into the
inner waters Monday night. The gustiest conditions will be over the
southern outer waters, so the Gale Watch has been upgraded to a Gale
Warning beginning late on Monday. Gale force gusts will also occur
over a majority of the northern outer waters, so a Gale Warning has
been issued for Monday night and the Hazardous Seas Watch has been
canceled. These gusty winds will diminish across all coastal zones
by Tuesday night. Steep northerly wind waves will develop with the
gusty northerly winds and slowly weaken through Wednesday afternoon.
Combined seas will peak early Tuesday morning around 17 to 18 feet
across the southern outer waters. Seas are then expected to subside
quickly, with combined seas forecast to drop below 8 feet early
Wednesday morning. Otherwise, a series of west to northwest swells
will move through the coastal waters this holiday week.

&&

.Coastal Flooding...Southerly winds, in combination with high
astronomical tides may cause some minor flooding in low lying
areas around Humboldt Bay. A Coastal Flood Advisory is in effect
from 10 AM through 2 PM on Monday. Water levels are expected to
peak around 8.6 to 8.8 feet MLLW.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory from 10 AM to 2 PM PST Monday for CAZ103.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST Tuesday for PZZ450.

     Small Craft Advisory until 1 PM PST Tuesday for PZZ455.

     Small Craft Advisory until 8 PM PST Monday for PZZ470.

     Gale Warning from 8 PM Monday to 4 AM PST Tuesday for PZZ470.

     Small Craft Advisory until 7 PM PST Monday for PZZ475.

     Gale Warning from 7 PM Monday to noon PST Tuesday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 23, 4:33 AM PST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
433 AM PST Sun Dec 23 2018

CAZ101-103-241245-
Coastal Del Norte-Northern Humboldt Coast-
433 AM PST Sun Dec 23 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Coastal Flood Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for minor coastal flooding again on Monday.

There is a slight chance for thunderstorms Monday afternoon. Gusty
winds are possible with these thunderstorms as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-110-112-113-241245-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
433 AM PST Sun Dec 23 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight chance for thunderstorms Monday afternoon. Gusty
winds are possible with these thunderstorms as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-241245-
Mendocino Coast-
433 AM PST Sun Dec 23 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for minor coastal flooding on Monday.

There is a slight chance for thunderstorms Monday afternoon. Gusty
winds are possible with these thunderstorms as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-111-241245-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
433 AM PST Sun Dec 23 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate snow is expected above 5,000 to 6,000 feet on Monday. This
may impact Scott mountain summit on Hwy 3 and other rural roads above
5,000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:20 AM PSTWind AdvisoryEKADel Norte, Humboldt9 hr
Dec 24, 6:24 AM PSTSpecial Weather StatementEKAHumboldt21 min

Nearby

Flash Flood Watches in California, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.